[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] Warning: Minimed insulin reservoir escape hazard

Hi my name is Trisha , im 13 years old i have had diabetes for 10 years and
i've been pumping since 8/21/01 my second day of pumping my pump fell on the
floor in the bathroom at school  I didnt realize that 80 units of insulin
had been pushed through  i had to eat constantly when i finally came up i
had eaten about 800 carbs. We only  thought that my basil was to high but it
wasnt i now keep the leather cover on my pump at all times,so my mom and i
have been working on differnt cases made out all kinds of things so it makes
it look more cool my mom is a seamstress

           Thankyou ,Trisha
----- Original Message -----
From: "andrewtandersen" <email @ redacted>
To: <email @ redacted>
Sent: Wednesday, August 22, 2001 11:30 PM
Subject: [IP] Warning: Minimed insulin reservoir escape hazard

> Fellow pump users--
>  I have not posted anything to this site for a couple of years, but an
>  experience I had yesterday compels me to send out some words of caution
> to
>  others using the Minimed pump who may keep their pumps in a pocket as I
>  do.  Today I had a fairly severe low and treated myself.  Shortly
>  afterward, I removed my pump from my pocket to find that the hinged
> area
>  holding the reservoir was open, and that the reservoir had fallen out
> of
>  the pump.  Worse yet, when I went to put the reservoir back in place, I
>  found that the plunger was depressed below where it had been earlier,
>  and evidently the plunger had been forced down while in my pocket,
>  forcing an unknown quantity of insulin into my system.   I had no way
> to
>  know for sure how much insulin I had received, so I began eating more
>  glucose and regular testing.  After eating a whole roll of Dex glucose
>  and a tube of glutose, I still found my blood sugar dropping a few
>  minutes later.  I began to experience clear signs of low blood sugar,
>  and since I had exhausted my glucose supply, I headed to the cafeteria
>  (I was teaching at the time and was bringing a class with me) and asked
>  others to watch over my class while I treated myself.  I quickly took
> in
>  a couple of containers of juice and two large cookies.  I began to feel
>  better and headed off for lunch (without taking any additional
>  insulin).  I ate lunch and sent my kids home (I teach kindergarten).
>  Soon I began to feel low again, having already taken in over 200 grams
>  of carbohydrate, I was beginning to wonder if I could keep up with the
>  massive amount of insulin that must have been injected into my system.
>  I downed a roll of sweet tarts and some other candy I rustled up, and
>  began to feel better.  I continued eating and testing over and over
>  throughout the afternoon, and was thereafter able to maintain blood
>  sugars between 60 and 100 for the next several hours.  I took no
>  additional insulin, keeping the pump on suspend, yet I took in over 450
>  grams of carbohydrate and at 7:00 pm, 9 hours after I first felt low,
> my
>  blood sugar was at 104, even with all that food and no additional
>  insulin.  I estimate that when my reservoir fell from the pump I must
>  have taken in around 60 units of insulin in one dose--a very, very
>  dangerous amount.  Fortunately, I am alive and well to tell the story.
>  The moral of the story for me is this:  If you keep your Minimed pump
> in
>  your pocket, make sure it is additionally kept in some kind of
>  wrap-around case that will make it impossible for the reservoir/syringe
>  to drop out accidentally.  I've been a pumper for 8 years now and this
>  is the first time something of this sort has happened.  I like my
>  Minimed (I used a Disetronic for 4 years also and liked that one as
>  well--this could not happen with a Disetronic) but now have a new and
>  healthy respect for what can happen if something goes wrong with the
>  reservoir.
>  Have others had this experience??
>  I'm writing to Minimed and asking them to include a caution in their
>  literature for others.  This could be fatal.
>  --Andrew Andersen
> ----------------------------------------------------------
> for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
> send a DONATION http://www.Insulin-Pumpers.org/donate.shtml
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml